Alert archive / Indiana / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 172, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Aug 22, 2019, 12:49 AM EDT for Daviess County, Knox County, Indiana. It was in force for 26 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 22, 2019, 12:49 AM EDT (04:49 UTC)
- Expired
- Aug 22, 2019, 1:15 AM EDT
- In force
- 26 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Daviess County, IN, Knox County, IN
The radar
The Evansville,IN radar (KVWX), 49 km from the middle of the area, began a volume at 04:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 22, 1:03 AM EDT | TSTM WND DMG | 2 Ne Vincennes Universi, IN | EMERGENCY MANAGEMENT REPORTS TREES DOWN; POWER OUTAGES. |
| Aug 22, 1:07 AM EDT | TSTM WND DMG | 5 E Vincennes, IN | EMERGENCY MANAGER REPORTS TREES DOWN NEAR OLD US 50 AND OVERHEAD ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 4.8 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1002 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 880 m above ground
- 0-6 km bulk shear
- 0 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 0 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
357
WUUS53 KIND 220449
SVRIND
INC027-083-220515-
/O.NEW.KIND.SV.W.0172.190822T0449Z-190822T0515Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
1249 AM EDT Thu Aug 22 2019
The National Weather Service in Indianapolis has issued a
* Severe Thunderstorm Warning for...
Knox County in southwestern Indiana...
West central Daviess County in southwestern Indiana...
* Until 115 AM EDT.
* At 1249 AM EDT, a severe thunderstorm was located over Vincennes,
moving east at 30 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Vincennes, Bicknell, Oaktown, Monroe City, Wheatland, Bruceville,
Edwardsport, Decker, Vincennes University and Freelandville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3850 8752 3867 8758 3868 8753 3874 8750
3877 8750 3877 8751 3878 8749 3886 8755
3890 8752 3890 8720 3854 8723 3853 8733
3854 8737 3852 8736 3852 8738 3854 8738
3854 8740 3853 8741 3854 8743 3850 8749
TIME...MOT...LOC 0449Z 252DEG 25KT 3868 8752
HAIL...<.75IN
WIND...60MPH
$$
PUMA2 follow-up statements
957
WWUS53 KIND 220504
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
104 AM EDT Thu Aug 22 2019
INC027-083-220515-
/O.CON.KIND.SV.W.0172.000000T0000Z-190822T0515Z/
Knox IN-Daviess IN-
104 AM EDT Thu Aug 22 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 AM EDT
FOR KNOX AND WEST CENTRAL DAVIESS COUNTIES...
At 103 AM EDT, a severe thunderstorm was located near Vincennes,
moving east at 25 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Vincennes, Bicknell, Oaktown, Monroe City, Wheatland, Bruceville,
Edwardsport and Freelandville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3856 8749 3874 8750 3878 8749 3886 8755
3890 8752 3890 8720 3854 8723 3853 8733
3854 8737 3852 8736 3852 8738 3854 8738
3854 8740 3853 8741 3854 8743
TIME...MOT...LOC 0503Z 260DEG 23KT 3871 8740
HAIL...<.75IN
WIND...60MPH
$$
PUMA002
WWUS53 KIND 220513
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
113 AM EDT Thu Aug 22 2019
INC027-083-220522-
/O.EXP.KIND.SV.W.0172.000000T0000Z-190822T0515Z/
Knox IN-Daviess IN-
113 AM EDT Thu Aug 22 2019
...THE SEVERE THUNDERSTORM WARNING FOR KNOX AND WEST CENTRAL DAVIESS
COUNTIES WILL EXPIRE AT 115 AM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However heavy
rain and frequent lightning are still possible with this
thunderstorm. When thunder roars, go indoors!
LAT...LON 3856 8749 3874 8750 3878 8749 3886 8755
3890 8752 3890 8720 3854 8723 3853 8733
3854 8737 3852 8736 3852 8738 3854 8738
3854 8740 3853 8741 3854 8743
TIME...MOT...LOC 0512Z 252DEG 25KT 3873 8732
$$
PumaWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 11:44 PM EDT, 1 hour 5 minutes earlier.
Area forecast discussion, Aug 21, 11:44 PM EDT, 1 hour 5 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 1144 PM EDT Wed Aug 21 2019 .UPDATE... The AVIATION section has been updated below. && .SYNOPSIS... Issued at 232 PM EDT Wed Aug 21 2019 A slow moving frontal system will drift south through the area on Thursday and Thursday night. In the wake of this front, high pressure will build in over the weekend. Another front may approach the area early next week. && .NEAR TERM /Rest of Tonight/... Issued at 948 PM EDT Wed Aug 21 2019 Forecast is pretty much on track. Convection is starting to fire in central Illinois, with more widespread convection developing in Missouri and southern Illinois ahead of an upper wave. Adjusted hourly PoPs to reflect current thinking on timing. Based on what's developing now and the latest hi-res short term models, expanded the area of likely PoPs across the southwest overnight. Nudged down low temperatures a bit, especially in areas where rain is expected. Previous discussion follows... Weakening outflow boundary over eastern Illinois, associated with remnant convective activity, should be moving into the western zones over the next couple of hours. Air mass locally not particularly unstable for this time of year due to residual cloud cover, but there is a plume of fairly steep mid level lapse rates ahead of this feature. As a result, may see some convection develop along this boundary later this afternoon and evening. Will keep some chance PoPs going through the evening hours, with the highest PoPs southwest, closest to higher instability. Short term models suggest remnant vorticity center, which appears to be currently located over the Iowa/Missouri area, will begin drifting into the local area after about 220500Z. Forcing doesn't look particularly strong with this feature, but models suggest 20-25 kts of enhanced flow at 850mb may develop over the southern zones late tonight. Based on above, will bump up the PoPs a bit later tonight, but restrict the likely PoPs to the southwest zones, which will be closest to the better 850mb flow and instability. Low level thicknesses suggest the GFS MOS lows for tonight look reasonable. && .SHORT TERM /Thursday through Saturday/... Issued at 232 PM EDT Wed Aug 21 2019 Model data suggest a short wave trough will push through the Great Lakes on Thursday. This trough looks to be progressive in nature, lifting into Canada by Friday. This should result in rising heights and weak ridging by Saturday. The associated surface front should be in the process of passing through the local area during the day Thursday, eventually drifting south of the Ohio River by Friday, as high pressure builds into the Great Lakes. Successive convective outflows will probably suppress the main convective threat south with time. Ensemble data still look quite wet through Thursday night, but this may be overdone as the main instability should be swept well to the south by then. Will keep some chance PoPs going through Thursday night, and some lingering PoPs on Friday, especially south. Will go dry by Saturday, under rising heights and surface high pressure to the north. Progged low level thicknesses suggest the GFS MOS temperature guidance may be a little cool late in the short term. Will nudge the guidance numbers up a bit, starting Thursday night. && .LONG TERM /Saturday night through Wednesday/... Issued at 247 PM EDT Wed Aug 21 2019 The long term begins with an upper ridge building into and moving across central Indiana. This feature will keep the forecast dry through the day on Sunday, and likely through Sunday night as well. On Monday, an upper low sets up over central Canada that will serve as the driving mechanism for weather for the rest of the week. This feature will bring several upper waves through the area, bringing chances for showers and thunderstorms. At the surface a cold front is reflected passing through the area sometime Tuesday/Tuesday night, depending on which model run or ensemble you look at. The aforementioned upper waves and frontal passage will keep chances for thunderstorms in the forecast from Monday on. For temperatures, expect below normal to start the period, but should see an increase to near normal. Made no deviations there from the initialization. && .AVIATION (Discussion for the 220600Z TAF Issuance)... Issued at 1144 PM EDT Wed Aug 21 2019 Conditions are still expected to deteriorate to MVFR by 12Z or so, then return to VFR Thursday afternoon. Confidence is only medium with latest guidance trying to be more optimistic. Scattered showers and isolated thunderstorms will be across the northern sites overnight with scattered to numerous showers and storms south. After a lull during the daylight morning hours Thursday, more scattered convection will be possible. Stratus should develop again late tonight and persist into Thursday morning. As noted above, confidence is only medium. && .IND WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...JAS NEAR TERM...JAS/50 SHORT TERM...JAS LONG TERM....CP AVIATION...50
Hazardous weather outlook, Aug 21, 4:38 PM EDT, 8 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 438 PM EDT Wed Aug 21 2019 INZ021-028>031-035>049-051>057-060>065-067>072-221000- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- Including the cities of Delphi, Flora, Williamsport, West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington, Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport, Rockville, Greencastle, Plainfield, Brownsburg, Danville, Indianapolis, Greenfield, Cumberland, New Castle, Terre Haute, Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood, Franklin, Shelbyville, Rushville, Sullivan, Linton, Bloomfield, Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown, and North Vernon 438 PM EDT Wed Aug 21 2019 This hazardous weather outlook is for central Indiana. .DAY ONE...Tonight. Outlook: A marginal risk of severe storms exists for areas south of a Terre Haute to Greensburg line. Thunderstorm activity is possible across central Indiana through tonight. Hazards: Cloud to ground lightning, damaging winds, locally heavy rainfall. Timing: Best chances for severe storms through the late evening hours tonight. Discussion: An upper level weather disturbance in combination with a passing cold front will bring the threat for scattered thunderstorm activity through tonight. Isolated severe storms are possible through the late evening hours. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Outlook: A marginal risk for severe storms exists for Thursday for parts of south central Indiana, generally south of a Vincennes to Greensburg line. Thunderstorm activity is possible through Thursday night, as well as from Sunday into early next week. Severe storms are not expected from Friday through early next week. Discussion: A frontal system is expected to drift south through the area Thursday and Thursday night. Thunderstorm activity is possible with this front. Another frontal system early next week may bring additional chances of thunderstorms at that time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated this afternoon or tonight. Severe storms spotters are encouraged to monitor future statements regarding the severe threat on Thursday. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
In the hours before
Special weather statement, Aug 22, 12:42 AM EDT, 7 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
1242 AM EDT Thu Aug 22 2019
INZ067-068-220530-
Daviess IN-Knox IN-
1242 AM EDT Thu Aug 22 2019
...SIGNIFICANT WEATHER ADVISORY FOR KNOX AND SOUTHWESTERN DAVIESS
COUNTIES UNTIL 130 AM EDT...
At 1241 AM EDT, Doppler radar was tracking a strong thunderstorm over
St. Francisville, or 9 miles southwest of Vincennes, moving northeast
at 20 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Vincennes, Bicknell, Monroe City, Wheatland, Bruceville, Edwardsport,
Decker, Vincennes University and Freelandville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3867 8757 3869 8753 3874 8750 3883 8752
3890 8734 3890 8726 3855 8719 3851 8730
3854 8735 3851 8737 3854 8740 3853 8741
3854 8743 3853 8748 3850 8749 3852 8754
3849 8754 3850 8758 3845 8760 3844 8763
TIME...MOT...LOC 0441Z 241DEG 18KT 3857 8764
PUMAThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 12:42 AM EDT | Special Weather Statement | IND | Knox | 48 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.